Thread: Magic Pill??
View Single Post
Old 02-23-2008, 10:37 AM   #26
KateB
Senior Member
 
KateB's Avatar
 
Join Date: Jan 2008
Location: Rural Minnesota
Posts: 540

S/C/G: 317/240/160

Height: 5' 6"

Default

There was a post in here on Topamax. I would like to throw in my 2 cents on that drug.

First I will say I am sure it is helpful to people and I am not saying DO NOT take it. But I want to share our family's experience with this medications. I don't want anyone to go through what we went through. This might get a little lengthy and for that I do appologize.

My son (now 17) began having severe migraines at the age of 5. They were so severe 99% of them lead to a trip to the emergency room. He would throw up so violently with them he usually ended up getting IV fluids to combat dehydration. He averaged around 4 migraines a week and at least 2 trips a week to the ER. Because of his age they would not use Imitrex, at the time it was not tested for children under 12. I am not sure if it is now or not. They did perscribe something that sometimes worked, I don't recall the name, he has been on SO much medication over the years. But it was a combo drug a narcotic, barbituate, caffiene combo. For the record we had him allergy tested, and triend an elimination diet, none of which could pinpoint the cause of his headaches.

When he was 11 we went to Mayo Clinic in Rochester. We were there for 4 days of testing. They perscribed Topamax for him as a preventitive. That was in November. I will say his migraines wen from 4 a weeks to 2-3 a month. However, from November until April he went from 90 pounds down to 57. We were giving him supplements, Ensure Malts (Ensure, Ice Cream, choc syrup, malt powder for the biggest caloric punch we could find) and he still dropped weight. That was the least of our problems.

Our son became suicidal. In the course of 6 weeks he made 4 suicide attempts. One of them nearly "successful". My son had undiagnosed depression. The Topamax compunded that problems. I also have a friend who became suicidal while on Topamax. That is one of the side effects of Topamax. I am NOT saying it is a drug that should be taken off the market. But if you or a loved one is taking it, monitor them very closely!! I don't want anyone to go through what we did with our son. Iw as never told this was a side effect...I found out later. It was perscribed by a specialist over 300 miles away and he said "Follow up with your family pediatrician." Our family Ped didn't know much (if anything) about the drug and what things to watch out for. Please PLEASE PLEASE use caution with this drug!!!

I am happy to say that my son's depression has been diagnosed and treated. He will be on medication for the rest of his life...hopefully that will be a long LONG time!!
__________________
Failing to plan...is planning to fail.

KateB is offline   Reply With Quote